Catastrophic antiphospholipid syndrome
Patients with this rare condition often present critically ill with multiple vascular occlusions; death, usually from cardiopulmonary arrest, frequently results ( Asherson,.., 1992). There is widespread organ damage with renal dysfunction, hypertension, and respiratory distress with chest radiograph appearances typical of adult respiratory distress syndrome. Thrombotic skin manifestations are common (digital gangrene or ulceration, acrocyanosis, and livido reticularis), as are central nervous system symptoms and signs. Small- and large-vessel thrombosis is a hallmark of the disease, both arterial and venous. There may be a history of systemic lupus erythematosus or primary antiphospholipid syndrome. Laboratory features in addition to the presence of antiphospholipid antibodies include thrombocytopenia, leukocytosis, and an elevated erythrocyte sedimentation rate. Creatinine is often elevated and liver function tests may be abnormal. Treatment must be started early, although it is often delayed owing to the difficulty of diagnosing this rare condition. Anecdotal reports suggest that the most effective treatment modalities are full-dose anticoagulation, possibly with the addition of a thrombolytic agent, and plasma exchange. Ancrod or immunosuppressive agents such as cyclophosphamide may also be useful, but steroid therapy does not appear to be effective.
Acquired deficiencies of the naturally occurring anticoagulants
Acquired deficiencies of the naturally occurring anticoagulants, proteins C and S, and antithrombin III occur in liver disease, in disseminated intravascular coagulation (DIC), in acute thrombosis and in association with some chemotheraputic agents. In addition, antithrombin deficiency may also be seen in heparin therapy, estrogen administration, major surgery, protein-losing enteropathy, and nephrotic syndrome. Protein C and S deficiencies occur in patients receiving warfarin, with antiphospholipid syndrome, and with systemic lupus erythematosus. Protein C deficiency also complicates cardiopulmonary bypass and hemodialysis, while protein S deficiency is associated with pregnancy. Efficacy of specific factor concentrate replacement has not been proven in these situations.
Patients receiving heparin treatment who develop a new thrombosis, either arterial or venous, or become thrombocytopenic should have this diagnosis considered.
Heparin-induced thrombocytopenia occurs in 1 to 3 per cent of patients receiving full-dose intravenous unfractionated heparin ( Chong 1995), with a lower incidence in prophylactic regimens and with low-molecular-weight heparins. There are two types of heparin-induced thrombocytopenia: type I, in which the platelet count often falls within the normal range, usually remaining above 100 * 109/l, and recovers without alteration in management, and type II which constitutes a severe complication of therapy. Platelet counts often fall below 60 * 109/l and are associated with life- and limb-threatening thromboses (myocardial infarction, cerebrovascular accidents, pulmonary emboli, large-vessel thromboses). Early recognition and prompt treatment has been shown to improve mortality from 23 to 12 per cent. Heparin-induced thrombocytopenia is an autoimmune phenomenon, usually occurring within 4 to 14 days of the initiation of heparin. Platelet counts rise on withdrawal of the drug but rapidly fall if the patient is re-exposed. The autoantibody is directed against a complex of platelet factor 4 and heparin, and is bound by platelet Fcg receptors. In vitro testing with platelet aggregometry or microplate enzyme-linked immunosorbent assay (ELISA) for the platelet factor 4-heparin antibody are available. The mainstay of treatment is immediate withdrawal of heparin and institution of an alternative agent such as Orgaran, which has a cross-reactivity of approximately 10 per cent compared with 80 per cent for the low-molecular-weight heparins.